MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-400-18
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Since the device was not returned, we are unable to perform further root cause analysis and the exact cause of the reported event is unknown.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the tip coil was separated from device as the product was being removed from phenom.No patient injury occurred.The patient was on dual antiplatelet medication.The pru level is unknown.The patient was being treated for right internal carotid artery (ica), unruptured, saccular aneurysm.The max diameter was 13.5 mm with a neck diameter of 8.5 mm.The distal landing zone was 3.3 mm and the proximal was 3.7 mm.The vessel anatomy was reported to have been severe in tortuosity.The devices were not used off label.The devices were prepared and used per the instructions for use (ifu).
 
Event or Problem Description
Additional information received reported that there was no resistance with the pipeline.The device was removed due to a twist, and another one was implanted.
 
Additional Manufacturer Narrative
H3: the pipeline flex was returned outside of the phenom 27 catheter.The pipeline flex pushwire appeared to be separated at proximal to the dps sleeves.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact and fully opened with no signs of damage.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the pipeline flex braid were found fully opened and slightly frayed.Bends were found at 17.0 cm to 29.5cm from the proximal end of the pushwire.No damages were found with the distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The total and usable lengths of the catheter were measured to be within specifications.The catheter tip, marker band and body were examined; and no damages were found.No flash or voids molded were observed in the hub.The catheter was flushed with water and found to be patent.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter hub and tip.The mandrel successfully passed through the hub, lumen and tip with no issues.No other anomalies were observed.The broken end sent out for sem/eds analyses.Based on the analysis findings and sem/eds analysis, the pipeline flex was confirmed to have pushwire separation as the pushwire was found to be separated proximal to the dps sleeves.The fracture surface exhibits dimple features consistent with torsional overload failure mechanism.In addition, from the damages seen on the pushwire (bending), pipeline flex braid (fraying) and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance the pipeline flex through the phenom catheter against resistance.It is likely that the severe vessel tortuosity may have contributed to the reported issue.There was no non-conformance to specifications identified that led to the pushwire separation issue.Furthermore, the review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10236554
Report Number2029214-2020-00655
Device Sequence Number594244
Product Code OUT
UDI-Device Identifier00847536015906
UDI-Public00847536015906
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/09/2020
Device Model NumberPED-400-18
Device Catalogue NumberPED-400-18
Device Lot NumberA554497
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/20/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/01/2020
Supplement Date Received by Manufacturer08/03/2020
Initial Report FDA Received Date07/06/2020
Supplement Report FDA Received Date08/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR